Alert archive / Kansas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 155, NWS Goodland, KS

July 2, 2003Rawlins County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Jul 2, 2003, 8:39 PM CDT for Rawlins County, Kansas. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 2, 2003, 8:39 PM CDT (01:39 UTC)
Expired
Jul 2, 2003, 9:45 PM CDT
In force
66 min
Issued by
NWS Goodland, KS
Area
Counties, with a storm outline in the text

County Rawlins County, KS

The radar

The Goodland radar (KGLD), 59 km from the middle of the area, began a volume at 01:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 1.7 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2003-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2234 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2003-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 83 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2234 J/kg
Mixed-layer CIN
-57 J/kg
Mixed-layer LCL
2475 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
83 m²/s²
0-3 km storm-relative helicity
99 m²/s²
Significant tornado parameter
0.0
Supercell composite
5.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGLD 030139
SVRGLD
KSC153-030245-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
838 PM CDT WED JUL 2 2003

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  RAWLINS COUNTY IN NORTHWEST KANSAS

* UNTIL 945 PM CDT

* AT 838 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES SOUTHWEST OF BEARDSLEY...OR ABOUT 13
  MILES WEST OF ATWOOD.  THE STORM WAS NEARLY STATIONARY.

* THE SEVERE THUNDERSTORM WILL BE...
  AFFECTING RESIDENTS AND MOTORISTS IN THE WARNED AREA.

ANOTHER LOCATION IN THIS WARNING IS...MCDONALD.

HAIL UP TO GOLFBALL SIZE AND STRONG AND DAMAGING WINDS OF 60 MPH OR
MORE CAN BE EXPECTED WITH THIS STORM.

A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER HAS BEEN
OBSERVED OR DETECTED BY RADAR. IF YOU ARE IN THE PATH OF THIS
STORM...MOVE INDOORS TO A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS
UNTIL THE STORM PASSES. DO NOT DRIVE INTO AREAS WHERE WATER COVERS
THE ROAD.

LAT...LON 3985 10116 3986 10139 3964 10138 3964 10114

$$

LAMMERS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 7:38 PM CDT, 1 hour 1 minute earlier.

Area forecast discussion, Jul 2, 7:38 PM CDT, 1 hour 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
638 PM MDT WED JUL 2 2003

HAVE SENT NEW ZONES OUT. FIRST...REFINED THE SLIGHT CHANCE
AREA OF THUNDERSTORMS AND RAIN SHOWERS TO THE NORTHERN TWO TIERS OF
COUNTIES IN OUR FORECAST AREA.  TOWERING CUMULUS CLOUDS ARE
CURRENTLY FORMING IN THE CONVERGENCE ZONE ALONG THE SURFACE TROUGH
LINE AND ARE PROBABLY DROPPING A FEW LIGHT RAIN SHOWERS. THESE
ISOLATED SHOWERS SHOULD STAY CONFINED TO THE NORTHERN SECTIONS AS
THEY MOVE EAST AS THE OTHER AREAS OF CUMULUS CLOUDS FURTHER TO THE
SOUTH ALONG THE TROUGH LINE HAVE BEEN DIMINISHING DURING THE PAST
COUPLE OF HOURS.

HAVE ALSO BROUGHT THE WINDS AND SKY COVERAGE INTO BETTER AGREEMENT
WITH UPDATED GUIDANCE AND THE MOST AVIATION PRODUCTS.

.GLD...NONE.

LOCKHART
Hazardous weather outlook, Jul 2, 10:48 AM CDT, 9 hours 51 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-031200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
948 AM MDT WED JUL 2 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME
SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

THE AIR MASS OVER THE TRI-STATE WILL BE HOT TODAY. THIS WILL PRODUCE
A STRONG CAP IN THE ATMOSPHERE WHICH WILL INHIBIT CONVECTIVE
DEVELOPMENT TODAY. A FEW THUNDERSTORMS WILL DEVELOP ACROSS WESTERN
KIT CARSON AND WESTERN YUMA COUNTIES LATE THIS AFTERNOON WHERE THE
CAP WILL BE WEAKER. SOME OF THOSE STORMS COULD PRODUCE STRONG WIND
GUSTS.

HIGH TEMPERATURES AND LOW RELATIVE HUMIDITIES WILL PRODUCE EXTREME
FIRE CONDITIONS TODAY. BURNING TRASH OR DEBRIS IS NOT RECOMMENDED.
HEAT INDICES WILL REACH AROUND 105 DEGREES THIS AFTERNOON...SO
DRINK PLENTY OF WATER TO REMAIN HYDRATED. IF YOU FEEL FAINT IN THE
HEAT...GO INSIDE AN AIR CONDITIONED BUILDING IMMEDIATELY. ON AVERAGE
HEAT KILLS 175 CITIZENS NATIONWIDE EACH YEAR...SO TAKE THE THREAT OF
DANGEROUS HEAT SERIOUSLY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE WILL BE A CHANCE OF LATE DAY AND EVENING THUNDERSTORMS
THURSDAY NIGHT THROUGH TUESDAY. HIGH TEMPERATURES WILL AGAIN BE HOT
THURSDAY AND FRIDAY...ESPECIALLY EAST OF A TRENTON NEBRASKA TO LEOTI
KANSAS LINE. HEAT INDICES IN THAT AREA WILL BE AROUND 105 DEGREES
DURING THE AFTERNOONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

MENTZER

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 5:43 PM CDTSevere Thunderstorm WarningGLDCheyenne47 min
Jul 3, 6:00 PM CDTSevere Thunderstorm WarningGLDRawlins45 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.